Ice Storm, Jenkins
- When
- January 26, 12:30 PM EST to 11:30 PM EST
- Where
- Jenkins forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.793, -81.963 (the zone’s center; the record gives no point)
A strong wedge was in place over the Carolinas and Georgia. An area of low pressure developed off the coast and tracked to the northeast on the 26th and into the early morning hours of the 27th, producing freezing rain and freezing drizzle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A strong wedge was in place over the Carolinas and Georgia. An area of low pressure developed off the coast and tracked to the northeast on the 26th and into the early morning hours of the 27th, producing freezing rain and freezing drizzle. Ice accretion was generally around 1/4 inch. There were large limbs and power lines down that disrupted the power over the northern portions of Jenkins and Screven Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 26, 10:00 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1000 AM EST MON JAN 26 2004 .PUBLIC...MAIN PRECIP AXIS JUST W OF THE CWA THIS MORNING WITH LEADING EDGE ALMOST TO MILLEN AND ALLENDALE. SOME SPOTTY LIGHT PRECIP NEAR THE COAST AND THE S SANTEE RIVER. LARGE TEMP GRADIENT AGAIN THIS MORNING WITH NEAR FREEZING N TO THE 50S IN THE DARIEN AREA. MOISTURE AXIS IS SHIFTING ONLY SLOWLY E WHILE INDIVIDUAL CELLS ARE FLYING TO THE NE NEAR 40 MPH. FRONTAL BOUNDARY IS NEAR OR JUST S OF THE CWA...AS WINDS AND TEMPS AS PRECIP SPREADS E THIS AFTERNOON THE CONCERN IN OUR AREA BECOMES ICING POTENTIAL MORNING SOUNDING SUPPORTS FREEZING RAIN AND DESPITE MOST TEMPS ABOVE FREEZING AT THIS TIME...ONCE THE HEAVIER AND STEADIER PRECIP MOVES IN TEMPS WILL BEGIN TO FALL. AT THIS TIME I AM CONSIDERING TWO OPTIONS. ONE WOULD BE TO EXTEND THE TIME OF THE WINTER WX ADVISORY INTO TONIGHT AND EXPAND THE AREA INTO PARTS OF GA. OR MORE LIKELY CHANGING TO A WINTER STORM WARNING AS IT SURE LOOKS LIKE WE COULD GET MORE THAN 1/4 INCH OF FREEZING RAIN. WILL CONTINUE WITH CURRENT ADVISORY AND REASSESS THE SITUATION AGAIN LATE THIS MORNING FOR ONE OF THE TWO ABOVE OPTIONS. ELEVATED THUNDER WILL ALSO OCCUR IN SOME AREAS...BUT WITH WEDGE SO FIRMLY IN PLACE THE THREAT OF SVR WX SEEMS SMALL AND SPC DOES HAVE SLGT RISK AREA S OF THE FCST REGION. TEMPS NOT GOING MUCH OF ANYWHERE TODAY EXCEPT EXTREME S SO WILL ADJUST FCST AND GRIDS AS NEEDED. && .MARINE...WITH FRONTAL BNDRY BISECTING THE AREA...WIND DIRECTIONS ARE TRICKY. GENERALLY NRLY WINDS OVER THE NRN SECTIONS WITH SRLY WINDS OVER SRN SECTIONS. WINDS HAVE COME DOWN QUITE A BIT SINCE THIS TIME YDA AS GRADIENT HAS SLACKENED. SEAS REMAIN UP WITH UP TO 5 FT IN THE WATERS WITHIN 20 NM AND UP TO 8 FT AT THE R8 TOWER. WILL KEEP SMALL CRAFT ADVISORY UP FOR THE GA WATERS BEYOND 20 NM. DO NOT EXPECT MUCH CHANGE DURING THE AFTN OTHER THAN MODELS INDICATING A POSSIBLE SAGGING S OF THE BNDRY AS PRECIP FALLS INTO THE WEDGE. AS A RESULT WILL INDICATE WINDS BECOMING VARIABLE OVER THE GA WATERS LATER THIS AFTN TO ACCOUNT FOR POTENTIAL OF WINDS NEAR THE SAVANNAH RIVER ENTRANCE BECOMING NRLY. OTHERWISE ONLY MINOR TWEAKS BASED ON INITIAL CONDITIONS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...SMALL CRAFT ADVISORY AMZ374. SC...WINTER WEATHER ADVISORY UNTIL 12 PM SCZ040-042>045-050. && PM/SLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 625 AM EST MON JAN 26 2004 AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-261300- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 625 AM EST MON JAN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY. .WINTER WEATHER...A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 12 PM FOR NORTHERN PARTS OF DORCHESTER...BERKELEY...CHARLESTON... ALLENDALE AND HAMPTON COUNTIES FOR FREEZING RAIN AND FREEZING DRIZZLE. MINOR ICE ACCUMULATIONS ARE POSSIBLE...MAINLY ON ELEVATED SURFACES. REFER TO THE LATEST WINTER WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON FOR THE LATEST UPDATES. .STRONG THUNDERSTORMS...AREAS ALONG AND SOUTH OF A LINE FROM LUDOWICI TO HALFMOON LANDING...INCLUDING DARIEN...MAY SEE A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. WIND GUSTS TO 45 MPH...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS IN LONG AND MCINTOSH COUNTIES SHOULD MONITOR THE LATEST CONDITIONS IN CASE ACTIVATION IS REQUIRED THIS AFTERNOON.
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383391, 5383392.